Occasionally overt, but usually occult, gastrointestinal bleeding complicates aspirin ingestion much more commonly than is generally appreciated. Scott et al1 reported fecal blood loss in 70% of patients taking repeated doses of aspirin. Apparently unrelated to dyspepsia, which may be caused by the drug, this bleeding has stimulated research along two main lines. Early studies centered on the local irritating effect of aspirin on the gastric mucosa; and, bolstered by improvements in gastroscopic and endophotographic techniques, these studies still continue to provide valuable insights. In parallel, though off to a later start, much investigation has focused on the interference of aspirin with hemostatic processes. This approach has also proved rewarding.
The first to observe the relation between aspirin and gastric bleeding, Douthwaite and Lintott2 found that 13 of the 16 patients examined gastroscopically after ingestion of the drug showed mucosal hyperemia; only one patient demonstrated gross hemorrhage. Subsequent